Hail, Lancaster
- When
- August 2, 5:10 PM EST to 5:12 PM EST
- Where
- Lancaster County, 9 mi SE of Lancaster
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.628, -80.658
Sheriff reported nickel size hail in the Buford area.
A squall line of severe storms developed along the NC border and moved south through the Midlands of SC.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A squall line of severe storms developed along the NC border and moved south through the Midlands of SC.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 2, 1:21 PM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 221 PM EDT SAT AUG 2 2008 .SYNOPSIS... A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL APPROACH THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... LATEST LAPS SOUNDING AND MODEL SOUNDINGS SHOW THE ATMOSPHERE CAPPED OVER THE CAE CWA. CONVECTIVE TEMPERATURES ARE 96-97 F. VISIBLE SATELLITE SHOWING SOME CU DEVELOPMENT IN THE NORTHERN PART OF THE CWA OVER LANCASTER AND FAIRFIELD COUNTIES. CAPES GENERALLY 1500-2500 J/KG BUT ARE APPROACHING 4000 J/KG UP NEAR THE NORTH CAROLINA BORDER. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE STORMS. IN ADDITION...A WEAK SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. EXPECT CAP TO HOLD MOST AREAS SOUTH AND CENTRAL THIS AFTERNOON AND EVENING. MORE CONVECTION IS POSSIBLE CLOSER TO NORTH CAROLINA WHERE THE CAP IS WEAKER AND THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL HAVE HIGHEST POPS 40-50 PERCENT LATE THIS AFTERNOON AND THIS EVENING IN NORTHERN COUNTIES INCLUDING CHESTERFIELD...KERSHAW... LANCASTER AND FAIRFIELD COUNTIES. BOUNDARIES FROM THESE STORMS MAY SPREAD SOUTHWEST INTO THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH A 30 PERCENT CHANCE INCLUDING RICHLAND AND LEXINGTON COUNTIES AND WILL GO 20 PERCENT CHANCE FARTHER SOUTH LIKE ORANGEBURG AND AUGUSTA. SOUTHERN PART MAY BE FREE OF CONVECTION BUT SOME BOUNDARIES MAY PROPAGATE INTO THAT REGION. AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER TO MIDNIGHT BUT AFTER THAT CONDITIONS SHOULD BE QUIET. ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE LOWER TO MID 70S. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST OF THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS FORECAST THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO WILL HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE EARLY EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY MID TO UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL WARM AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S. WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS TO START THE PERIOD AT ALL TERMINALS AS A MID LEVEL CAP IS HINDERING CONVECTIVE DEVELOPMENT. HOWEVER...SHORTWAVE ENERGY MOVING INTO NORTH CAROLINA THIS AFTERNOON WILL LIKELY INITIATE CONVECTION LATE AND COULD AFFECT THE CAE/CUB TERMINALS AFTER 00Z. CONFIDENCE IS NOT HIGH ENOUGH CURRENTLY TO INCLUDE MENTION OF THUNDER YET IN THIS ISSUANCE OF TAFS BUT WILL PROVIDE CB EXTENSION TO INDICATE POSSIBILITY OF CONVECTION DURING THE 22Z-02Z TIME FRAME. AFTER CONVECTION EXITS THE REGION BY 05Z TONIGHT...ATMOSPHERE SHOULD REMAIN MIXED ENOUGH TO PREVENT FOG DEVELOPMENT IN LOCATIONS THAT DO NOT SEE RAINFALL. WILL CONTINUE WITH VFR CONDITIONS THROUGH THE PERIOD AND AMEND AS NEEDED BASED ON THE OUTCOME OF AFTERNOON CONVECTION. EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD. PROBABILITY OF OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME. MORNING FOG ALSO POSSIBLE MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...07 NEAR TERM...07 SHORT TERM...07 LONG TERM...07 AVIATION...23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 521 AM EDT SAT AUG 2 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 521 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND DURING THE EVENING. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG UPPER LEVEL RIDGE WILL BUILD EAST INTO THE CAROLINAS EARLY NEXT WEEK. AFTERNOON TEMPERATURES WILL WARM INTO THE MID AND UPPER 90S WITH HIGH HUMIDITY EXPECTED. HEAT INDEX VALUES COULD RANGE FROM 105 TO 109 DEGREES TUESDAY THROUGH THURSDAY ...PROMPTING THE ISSUANCE OF A HEAT ADVISORY DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 256 PM EDT SAT AUG 2 2008 SCZ015-016-021-022-022100- CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER- 256 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS EXPECTED TO AFFECT CHESTERFIELD...FAIRFIELD...KERSHAW AND LANCASTER COUNTIES... AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF DEVELOPING THUNDERSTORMS NEAR GREAT FALLS...OR 8 MILES SOUTHWEST OF LANCASTER...MOVING EAST AT 15 MPH. PEOPLE IN CHESTERFIELD...LANCASTER...NORTHEASTERN FAIRFIELD AND NORTHERN KERSHAW COUNTIES...INCLUDING THE CITIES OF IRWIN...HEATH SPRINGS AND KERSHAW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The Columbia radar (KCAE), 87 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
16 thunderstorm wind, 1 hail. Local standard time, as filed.
Sheriff reported nickel size hail in the Buford area.
Sheriff reported a couple of trees down on Griggs Street.
Sheriff reported trees down on hwy 521.
Public reported trees dwon at US 21 and hwy 52.
Public reported a couple of trees down at Pilgrim Antioch Church.
Sheriff reported numerous trees down countywide.
Sheriff reported trees down on Jolly Street and Roof Bottom Road.
Chapin police and public reported trees down from Chapin to Friars Gate in Irmo. One tree was on a home in the Stoney Pointe Subdivision just south of Chapin.
Public reported large branches down in several places in town.
Sheriff reported several trees down on hwy 521 from Westville into Camden.
Off duty NWS employee reported several trees down in the Lucknow area on Hub Kelly road and hwy 341.
Two large trees fell on a home pretty much destroying it. One person was trapped inside but was not injured.
Sheriff and NWS employee reported trees and powerlines down with power outages.
DOT reported a few trees down in the Rembert area.
DOT reported numerous trees down countywide.
City police and SKYWARN spotter reported several trees down in town, one on a home at 801 Isaac Street.
Sheriff reported trees down on hwy 176.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110594, 110619, 110595, 110599, 110597, 110601, 110602, 110604, 110603, 110606, 110658, 119653, 110617, 110607, 110613, 110611, 110615.